Hail, Randolph
- When
- May 6, 12:17 PM CST
- Where
- Randolph County, 0.69 mi S of Ravenden Spgs
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.310, -91.220
When the wind starts kicking up, there is probably something coming. Such was the case on the 9th, with south to southwest winds gusting from 30 to 40 mph in parts of Arkansas as of 500 am CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
When the wind starts kicking up, there is probably something coming. Such was the case on the 9th, with south to southwest winds gusting from 30 to 40 mph in parts of Arkansas as of 500 am CST. At that time, a cold front was entering the northwest corner of the state from the Plains.
By 1200 pm CST, temperatures ahead of the front were in the mid 70s to lower 80s across the central/southern counties. Dewpoints were in the mid 60s to lower 70s (humid). These were favorable conditions for thunderstorm development, and a Severe Thunderstorm Watch was posted until 900 pm CDT. It felt like another season behind the front. Thermometers were showing readings in the mid 50s in parts of the Ozark Mountains including Bentonville and Rogers (both in Benton County). Winds had shifted to the north.
The first severe storm of the afternoon tracked from southern Van Buren County into Faulkner County. At 130 pm CST, quarter size hail occurred about six miles north of Enola (Faulkner County). Fifteen minutes later, golf ball to baseball size hail pelted the Mount Vernon (Faulkner County) community.
Between 230 pm and 600 pm CST, the focus shifted farther south. Golf ball size hail came down near Kimberley (Pike County), Chambersville (Calhoun County), and Thornton (Calhoun County). There were ping pong balls at Bearden (Ouachita County), and half dollars at Camden (Ouachita County). Thunderstorm gusts downed trees at Hilo (Bradley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 6, 11:30 AM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 1230 PM CDT Thu May 6 2021 UPDATE... Updated to include the 18Z aviation discussion. .AVIATION... High pressure continues to dominate the weather with calm and dry conditions. Winds will be out of the NW today, gusting at times. Winds will become light a variable overnight. Any chance of precipitation seems to be diminishing for north and west terminals as high resolution models continue to trend rain coverage farther east into TN. Widespread VFR conditions are expected through the period. && PREV DISCUSSION...(ISSUED 408 AM CDT Thu May 6 2021) SHORT TERM...Today Through Friday Night With large-scale mid/upper ridging persisting over the west and large-scale troughing over the east, northwest flow aloft continues for much of the central CONUS. A shortwave trough embedded within this regime will sink towards the area later today and push a modest cold front through the state. Subtle ascent associated with this passing shortwave trough as well as forcing along the front may generate isolated to scattered showers and storms, mainly over the northeastern half of the state through the afternoon. Any activity that manages to develop should dwindle within a few hours of sunset. A strong to marginally severe storm or two will be possible over far northeast AR but widespread severe weather is very unlikely this period. Surface ridging will ease in from the Plains behind the front and offer generally pleasant weather through at least Friday. Temperatures near average today will cool to a few degrees below average by late week before surface ridging moves east and we return to southerly flow. By Friday night, the mid/upper ridge to our west will begin to collapse and the ramp up of warm air advection ahead of a developing trough suggests increasing thunder chances over northwestern AR. LONG TERM...Saturday Through Wednesday Night The long term period will be characterized as unsettled with several potential rounds of precipitation moving across the region through Wednesday. To begin, the H500 pattern will feature a de-amplifying ridge crossing the Rockies and a trough moving off the Ern coast. Between these features, NWrly flow will ensue but will gradually become quasi-zonal, then transition to a slight SWrly component next week. At the surface, high pressure will already be well E of the region with Srly flow becoming established. A Nwrd lifting warm front will push across the state Saturday with PoPS mainly confined to the northern half of AR. On Sunday, a deepening trough, albeit fairly weak, will be diving Swrd into the Rockies. As this happens, an upper level impulse will traverse the flow and round the base of the trough. Once this occurs, lee cyclogenesis is expected and a surface low will develop over the plains and begin moving Ewrd. The PGF will tightening over the MS Valley region with Srly flow increasing. Moisture will be readily available and temperatures will rebound accordingly across the warm sector. Showers and thunderstorms are expected to develop along and ahead of cold front extending S and SW from the apparent surface low. While a few strong storms could be possible, the upper level dynamics and over setup should preclude widespread severe weather. The surface low will pass well N of the state and winds will switch the NW behind the front. Precipitation will end from NW to SE exiting Srn AR late Monday. Once the surface low slides into the OH Valley, the surface cold front will get hung up to our S, roughly Nrn TX/LA/MS, and become quasi-stationary. This surface boundary will become nearly parallel with the H500 flow above. This will keep PoP chances over much of Srn AR,, extending into Cntrl and at times Nrn AR, through the period. Several disturbance will ride along the front, promoting enhanced PoP chances through mid-week. The main concern during the long term will be heavy rainfall potential late into the period when the surface warm front aligns with SWrly flow aloft. Combine this training of showers and thunderstorms potential with already saturated soils, elevated rivers/streams, and flash flooding will become a growing concern. QPF amounts are still uncertain this far out in time, however the pattern will favor frequent systems interacting with the state through Tuesday night. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...CONDRY
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 411 AM CDT Thu May 6 2021 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-071000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 411 AM CDT Thu May 6 2021 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms may develop across portions of northern and northeastern Arkansas today. While an isolated strong to severe storm will be possible over far northeastern portions of the area, widespread severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Additional showers and thunderstorms will return to the forecast this weekend into the first half of next work week. As of now, the potential for severe weather appears low. Rainfall may become heavy at times, leading to areas of flash flooding. This flash flooding threat will only increase early next week as several small systems interact with the state in rapid succession. Increases on area rivers may also become a concern, especially those locations already at or above flood stage. .Spotter Information Statement... Spotter activation is not expected at this time. && Visit NWS Little Rock on the web. Go to https://weather.gov/lzk. DTC/JONES
Special Weather Statement
National Weather Service Little Rock AR
1235 PM CDT Thu May 6 2021
ARZ006>008-061830-
Randolph AR-Sharp AR-Fulton AR-
1235 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH...NORTHEASTERN
FULTON AND NORTHEASTERN SHARP COUNTIES UNTIL 130 PM CDT...
At 1234 PM CDT, Doppler radar was tracking strong thunderstorms in
southeast Missouri along a line extending from 7 miles northeast of
Alton to 8 miles northwest of Thayer. Movement was southeast at 35
mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mammoth Spring... Maynard...
Ravenden Springs... Attica...
Mammoth Spring State Park... Dalton...
Armstrong... Elkins Park...
Brakebill... Middlebrook...
Warm Springs... Ingram...
Saddler Falls... Eleven Point...
Wirth... Ozark Acres...
Hamil... Elm Store...
Pitman...
&&
LAT...LON 3648 9077 3644 9078 3625 9124 3626 9126
3624 9126 3624 9133 3650 9163 3650 9078
TIME...MOT...LOC 1734Z 310DEG 30KT 3676 9129 3660 9167
46The Memphis radar (KNQA), 162 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was shared on social media.
Ping Pong ball sized hailstones were found.
There was a picture on social media of baseball sized hail.
Quarter size hail was shared on social media in Kensett.
A power pole was snapped.
Pictures of golf ball size hail were on social media.
Quarter to golf ball size hail was reported south of Thornton on social media.
Ping pong ball size hail was noted in Bearden on social media.
Ping pong ball size hail was shared on social media.
Golf ball size hail was shared on social media.
A social media picture showed half dollar size hail next to a tape measure.
Half dollar size hail was reported in Camden.
A report was received of trees down along Highway 63.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960431, 960432, 960433, 960450, 960452, 960453, 960454, 960455, 960462, 960464, 960463, 960465, 960466, 960468, 960469, 960470, 960474, 960472, 960471, 960473.